Winter Storm, Essex
- When
- February 22, 11:00 AM EST to 7:00 PM EST
- Where
- Essex forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm produced 5 to 6 inches of snow across the Virginia northern neck and the interior middle peninsula. Some specific snow totals included: Aylett in King William county 5", Newtown in King and Queen county 5", Newland in Richmond county 5", Montross in Westmoreland county 6", and Heathsville in Northumberland county 5".
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 5 to 6 inches of snow across the Virginia northern neck and the interior middle peninsula. Some specific snow totals included: Aylett in King William county 5", Newtown in King and Queen county 5", Newland in Richmond county 5", Montross in Westmoreland county 6", and Heathsville in Northumberland county 5". Local law enforcement agencies reported numerous accidents, some of which involved injuries. Schools were dismissed early on the day of the storm, and most, if not all schools in the area were closed the following day due to slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 9:18 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 918 AM EST THU FEB 22 2001 UPDATING BY 10 AM TO INCRS SNOW AMOUNTS S AND E OF RIC. H8 ZERO LN JUST S OF GSO TO ABOUT ORF...AND 12Z UPR PLOTS SHOW QUICK HITTING H8 LLVL JET INDUCING STG WAA...LKLY RESULTING IN STG ISEN LFT. THUNDERSNOW REPORTED IN SOME AREAS OF WRN VA/NC. STG VVEL LKLY CAUSING COLUMN COOLING...RESULTING IN ACCUM SNOW IN NC. 12Z SNDGS SHOW COMPLETELY BELOW FRZG ACROSS THE REGION...ALTHO WTH WAA...NRN NC SHUD SEE A LTL WRM LYR ARND 850-800 MB LTR...RESULTING IN A CHG TO SLEET AND RAIN BEFORE ENDING. ORF/ECG AREA SHUD STILL SEE MAINLY RAIN...AND AREAS FROM AVC TO AKQ/FKN SHUD STILL SEE A MIX WTH SLEET AND RAIN BEFORE ENDING. BUT...UNTIL THEN...QUICK 6-9 HR DUMP OF SNOW WL PRODUCE THE CURRENT FCSTD SNOW AMOUNTS OVR INTERIOR AREAS...BUT INCRSG PTB/AKQ/AVC AREAS TO UP TO 4" AND ASJ AREA UP TO 3" INSTEAD OF THE CURRENT 1-3". PUTTING SBY INTO WSW FOR UP TO 5"...BUT OXB/WAL WL SEE UP TO 2" BEFORE CHGOVR. THAT'S IT FOR THE 1ST UPDATE...AND THERE'LL PRBLY BE MORE THRU THE DAY AS THINGS EVOLVE. .AKQ... MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ021>023. SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE NCZ012. SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT. VA...WINTER STORM WARNING FOR TODAY FOR ZONES VAZ048...VAZ049...VAZ063...VAZ064...VAZ074>076. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES VAZ065>067...VAZ077>082...VAZ084>090...VAZ092. SCA VA PTRN CHES BAY...ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR. NS
NCZ012>017-030>032-102-221500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 915 AM EST WED FEB 22 2001 THE NORTH CAROLINA STATEWIDE TORNADO DRILL HAS STARTED. IF YOU ARE PARTICIPATING IN THE DRILL THIS YEAR... EXERCISE YOUR SEVERE WEATHER SAFETY PLAN NOW. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN SIGHTED BY SKYWARN SEVERE WEATHER SPOTTERS OR HAS BEEN DETECTED ON THE DOPPLER WEATHER RADAR. WHEN YOU ARE UNDER A TORNADO WARNING...ACT QUICKLY TO PROTECT YOURSELF AND YOUR FAMILY. GO TO THE LOWEST FLOOR IN A BUILDING. GET AWAY FROM WINDOWS AND INTO A SMALL INTERIOR ROOM OR CLOSET. EVACUATE MOBILE HOMES AND GO TO A STURDY DWELLING OR STORM SHELTER. GET OUT OF...AND AWAY FROM VEHICLES. REPEATING...THE TORNADO DRILL FOR NORTH CAROLINA HAS BEGUN. IF YOU ARE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND TIME TODAY OR LATER THIS WEEK TO PRACTICE YOUR PLAN.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233323, 5233324, 5233325, 5233326, 5233327, 5233328.